Maine, 2011

Damaging Wind in Maine, June 29, 2011

June 29, 2011 · NWS GYX · 1 event in 1 county or zone

An isolated thunderstorm produced some wind damage in Franklin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An isolated thunderstorm produced some wind damage in Franklin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 29, 1:56 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 29, 1:56 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
256 PM EDT WED JUN 29 2011

.SYNOPSIS...
LOW PRESSURE WILL REMAIN NEARLY STATIONARY OVER NEW BRUNSWICK
CANADA THROUGH FRIDAY. THIS WILL RESULT IN THE CHANCE OF AFTERNOON
SHOWERS THURSDAY AND FRIDAY... MOSTLY OVER THE MOUNTAINS AND
FOOTHILLS. HIGH PRESSURE WILL MOVE IN FOR SATURDAY. A COLD FRONT
WILL MOVE INTO THE REGION SUNDAY. HIGH PRESSURE WILL BUILD IN
MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE COLD FRONT WILL MOVE OFFSHORE EARLY THIS EVENING. THE FRONT
HAS MOVED THROUGH MOST OF NEW HAMPSHIRE. DEW POINTS THERE HAVE
DROPPED BACK INTO THE MID 50S. DEW POINTS FROM PORTLAND AND
POINTS EAST ARE STILL IN THE MID 60S. FOG AND LOW CEILINGS HAVE
BEEN SLOW TO MOVE OUT. THE LINE OF SHOWERS MOVING THOUGH CENTRAL
MAINE WILL CONTINUE TO MOVE EAST. THERE HAS BEEN A LIGHTNING
STRIKE OR TWO EVERY NOW AND THEN. MAY SEE SOME PATCHY FOG RETURN
OVERNIGHT ESPECIALLY IN MAINE SO HAVE INCLUDE THAT IN THE
FORECAST.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
FOR THURSDAY EXPECT SKIES TO BE PARTLY TO MOSTLY CLOUDY IN THE
MOUNTAINS AND PARTLY SUNNY NEAR THE COAST. WE WILL REMAIN IN A
CYCLONIC CIRCULATION THROUGH FRIDAY AFTERNOON SO EXPECT SHOWERS TO
DEVELOP IN THE MOUNTAINS DURING THE DAY AND ABATE AT NIGHT.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
LOW PRESSURE WILL CONTINUE TO SPIN OVER NEW BRUNSWICK AND
NORTHEAST MAINE ON FRIDAY. A WEAK WAVE WILL ROTATE AROUND IT AND
DROP THROUGH WESTERN MAINE AND NEW HAMPSHIRE DURING THE DAY ON
FRIDAY...HELPING TO SPARK SOME SHOWERS. VERY LITTLE INSTABILITY
WILL BE AVAILABLE DUE TO LIMITED MOISTURE...SO DO NOT EXPECT
THUNDERSTORMS. THE LOW WILL FINALLY MOVE AWAY BY FRIDAY NIGHT WITH
A NORTHERLY FLOW DEVELOPING BEHIND THE DEPARTING WAVE. UPPER
RIDGING MOVES OVERHEAD...ALLOWING TEMPERATURES TO WARM WELL INTO
THE 80S ON SATURDAY AND AGAIN ON SUNDAY. HOWEVER...ANOTHER COLD
FRONT WILL CROSS THE AREA FROM WEST TO EAST ON SUNDAY
AFTERNOON...WITH THE POSSIBILITY FOR SHOWERS AND THUNDERSTORMS
AHEAD OF THE FRONT. INSTABILITY APPEARS SUFFICIENT FOR HEALTHY
UPDRAFTS AND THUNDERSTORMS...HOWEVER WEAK MID LEVEL WIND FLOW
SHOULD LIMIT SEVERE THUNDERSTORM POTENTIAL. DRIER CONDITIONS
RETURN FOR MONDAY...INDEPENDENCE DAY...AS SUBSIDENCE PREVAILS
BEHIND THE DEPARTING TROUGH. NEXT CHANCE FOR RAIN WILL BE ON
WEDNESDAY AS ANOTHER FRONT MOVES TOWARD THE AREA.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM...MOSTLY VFR EXCEPT AUG AT THE MOMENT BUT THE LOW
CEILINGS AND FOG SHOULD LIFT THERE SHORTLY. SOME FOG WILL
REDEVELOP TONIGHT RESULTING IN MVFR/IFR. VFR THURSDAY AND THURSDAY NIGHT.

LONG TERM...GENERALLY VFR CONDITIONS EXPECTED THROUGH THE EXTENDED
FORECAST. MAY HAVE SOME THUNDERSTORMS ON SUNDAY AFTERNOON.

&&

.MARINE...
SHORT TERM...QUIET ON THE WATERS. NO FLAGS EXPECTED.

LONG TERM...LIGHT WINDS AND SEAS EXPECTED THROUGH THE EXTENDED
FORECAST.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

HAWLEY/KIMBLE
Hazardous weather outlook, Jun 29, 1:06 AM EST, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
206 AM EDT WED JUN 29 2011

MEZ007>009-012>014-018>028-NHZ001>010-013-014-300615-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
206 AM EDT WED JUN 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-300615-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
206 AM EDT WED JUN 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 29, 3:04 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
404 PM EDT WED JUN 29 2011

MEZ013-014-021-292045-
KENNEBEC-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-
404 PM EDT WED JUN 29 2011

...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY...SOMERSET COUNTY
AND FRANKLIN COUNTY THROUGH 445 PM EDT...

AT 404 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF TEMPLE...OR ABOUT 3
MILES WEST OF FARMINGTON...MOVING EAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND EAST WILTON...WILTON...
TEMPLE...FARMINGTON...NEW SHARON...STARKS...ROME AND MERCER THROUGH
445 PM EDT.

SMALL HAIL...HEAVY DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4480 6987 4456 6984 4458 7028 4473 7028

MLE

The radar

The Portland,ME radar (KGYX), 87 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 29, 3:30 PM EST to 3:33 PM EST
Where
Franklin County, Farmington
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.670, -70.150

A severe thunderstorm downed trees and wires in Farmington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326905.